North Dakota, 2017

Hail and Heavy Rain in North Dakota, July 29, 2017

July 29, 2017 · NWS FGF · 2 events in 1 county or zone

With the lack of much upper level support, most thunderstorms on the evening of July 29th were pretty weak. However, one thunderstorm over southern Towner County managed to get stronger than the others, and produced large hail near Cando.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

With the lack of much upper level support, most thunderstorms on the evening of July 29th were pretty weak. However, one thunderstorm over southern Towner County managed to get stronger than the others, and produced large hail near Cando. These thunderstorms also trained across western Towner County, producing up to 2.50 inches of rain over a small area near Perth.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 29, 2:20 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 29, 2:20 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
320 PM CDT Sat Jul 29 2017

.SHORT TERM...(This evening through Sunday)
Issued at 313 PM CDT Sat Jul 29 2017

The early aftn surface map shows a bit different scenario than
thinking earlier. There is still that boundary but it is still in
Manitoba west of Winnipeg then WSW to nr the
Manitoba/Saskatchewan/North Dakota border where it meets up with a
sfc low east of Williston then a boundary south of there into SW
ND.

Storms firing along the boundary south of Williston and storms
that have been moving slowly southeast across far southern
Manitoba between Rolla and Morden.

2-3k j/kg sfc cape near this boundary...but 0-6km 25 kts or so
meaning multi-cells are favored with a rather short life span for
possible storms near severe limits. This will be the case as these
storms form their own boundary and move south-southeast into NE
ND. SPC updated to add marginal risk into the nrn RRV which is
reasonable considering the instability.

But it doesnt look like any appreciable boundary will drop south
and instead winds will go light overnight as activity weakens and
then Sunday could be a repeat with isold storms in hot/moist
environment. Thought better chc of storms Sunday more in SE ND
into nrn MN but it could be just about anywhere. Highs Sunday mid
80s to lower 90s.

.LONG TERM...(Sunday night through Saturday)
Issued at 313 PM CDT Sat Jul 29 2017

Long term period will see a transition to NW flow aloft by 00Z
Tue with a strong cold front moving across the region late Mon
aftn into the overnight period. Throughout the long term, the
ECMWF/GFS solutions are out of phase yielding rather low
confidence in the Tue- Fri timeframe. For the aforementioned
front, sfc features on Mon are in better agreement than upper
pattern Tue and beyond. Sfc boundary will extend from northern
valley back into the Devils Lake region by 00Z Tue, near peak
heating. SPC continuing a marginal risk for severe across the
north on the latest D3 outlook. As mentioned, upper pattern for
remainder of week is out of phase and yielding low POPs throughout
the Tue-Thu timeframe as GFS is dry and ECMWF is more bullish
with precip associated with a mid week wave. Do expect a
significant cool down behind the Mon front with Wed-Fri highs
falling into the 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 101 PM CDT Sat Jul 29 2017

VFR anticipated. Some cu with heating of the day, though covearge
low, Some patches of high level or mid clouds moving east thru the
night, but mostly scattered in coverage at most sites. Now near
any t-storm conditions will vary, with best chc DVL nr 00z.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...Riddle
LONG TERM...Speicher
AVIATION...Riddle
Hazardous weather outlook, Jul 29, 2:05 AM CST, 13 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
305 AM CDT Sat Jul 29 2017

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-300815-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
305 AM CDT Sat Jul 29 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Scattered storms will be possible late this afternoon across the
north with the line sagging to the south during the evening and
into the overnight. Storms are expected to stay below severe
limits.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another round of storms are expected Monday afternoon through
Monday night. Stronger storms are expected north of a Devils Lake
to Grand Forks to Baudette line. Some of these may become severe
with hail around an inch and wind gusts up to 60mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

jk

The radar

The Minot AFB radar (KMBX), 109 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 hail. Local standard time, as filed.

Heavy Rain, Towner

When
July 29, 4:00 PM CST to 7:00 PM CST
Where
Towner County, 3.91 mi NNW of Perth
Reported by
Public
Coordinates
48.770, -99.490

Hail, Towner

When
July 29, 5:50 PM CST
Where
Towner County, 2.77 mi NE of Zion
Measured
1 in hail
Reported by
Public
Coordinates
48.530, -99.340

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705605, 705604.